(Walnut Creek, CA)
Around two months ago, my 17 year old female cat was diagnosed with hyperthyroidism. I am not sure how long she had this as she was good at hiding the symptoms apparently, but it could have been around a year.
She was prescribed Methimazole pills. After around three weeks, she started vomiting. The vet told me to stop with the pill and then gave me a Methimazole pen (for her ear). Her vomiting stopped, but about a week later she became ill and turned yellow.
I took her back to the vet and she said she obviously had a liver problem and might need to be put down. I took her home and she began to recover slowly.
She did recover so to speak. She was not yellow anymore, had a big appetite and was drinking bucketloads of water, and had runny eys (reddish). Those were her only symptoms. Otherwise she was making all efforts to be back to normal.
I then asked the vet what to do now, and she said there wasn't much to be done. I asked for another form of medicine for the
hyperthyroidism. I myself found Iopanic Acid online and the vet ordered it.
After one week on the iopanic acid my kitty wasn't getting any better and she just shut down. I ended up having to take her in to be put down as she wasn't even able to move anymore. Her joints seemed to be bothering her more and more.
I am, of course upset, but just wondering what her problem was (she didn't seem to have any of the symptoms stated for liver disease, i.e. diahrrea, lack of appetite, yellow). So I am really curious as to what happened and received no info from the vets in regard to it. Wondering if there was anything else that could have been done. Hope you can shed some light.
Your story is very sad and you have my deepest sympathy for your loss. The positive side is that she was 17 which is a fairly old age for a cat and you were lucky to have her that long. I'm sure you have many wonderful memories.
The first medication used for hyperthyroidism was PROPYLTHIOURACIL or “PTU”, which had many side effects. Methimazole eventually replaced PTU because it is effective without as much tendency for side effects.
However, methimazole is not without side effects. The most common side effects are lethargy, loss of appetite, and vomiting. However, more serious side effects can occur such as (1)changes in bone marrow resulting in life-threatening abnormalities in the white blood cell patterns.
(2)Pre-existing kidney problems can be masked in hyperthyroidism. This is because the heart disease and high blood pressure from hyperthyroidism increases blood flow through the kidneys making the kidneys more efficient. But when you take that increased blood flow away by treating the hyperthyroidism, failing kidneys may be revealed. Sometimes it is necessary to choose between treating the kidneys and treating the thyroid. Monitoring kidney blood values closely is essential.
(3)Probably the most serious of side effects of methimazole treatment is the development of serious liver failure. This is rare -- I've treated hundreds of hyperthyroid cats and only 2 of them over the last 18 years have developed this complication. This toxicity can be expected to resolve after discontinuation of the medication.
When that happens, one can try an alternative medication, Iopanoic Acid, which is what you did. This medication works in a different manner than methimazole and is effective in some cats and not effective in other. Severe cases of hyperthyroidism tend not to respond.
Another approach for cats who cannot take methimazole is to give potassium iodate and a heart medication called “propranolol.” Potassium iodate blocks the thyroid gland’s uptake of iodine. Propanolol helps control the heart disease that is common in hyperthyroid cats, especially heart rate. I have often had to prescribe propranolol in addition to methimazole or Iopanoic Acid if the heart disease is advanced in an effort to help the heart until thyroid medication gets the thyroid level under control.
In cats with kidney disease that is unmasked after being treated for hyperthyroidism and therefore can't be treated at all, I still put them on propranolol to decrease the thyroid's effects on the heart. These cats get thinner and thinner and retain their ravenous appetites and excessive thirst, but they do well for very long periods of time.
It sounds like your kitty is one of the very few that developed liver problems from methimazole. That undoubtedly caused the vomiting and the icterus (jaundice). When the vet told you she had a problem with her liver, I would agree but it was caused by methimazole and she definitely didn't need to be "put down". I would have tried the alternative drug at that point or at least put her on propranolol for her heart and checked her kidneys and CBC to make sure they weren't affected also (perhaps this was done?)
After you took her home, the disappearance of her jaundice and development of excessive hunger and thirst was no doubt from her hyperactive thyroid showing its effects again.
(1)It is possible that the Iopanic Acid worked well quickly and she went into kidney failure (see the above mentioned relationship between kidneys and thyroid). (2)It is possible she had a reaction to the Iopanic Acid although that is extremely rare. (3)It is also possible that her hyperthyroidism had just gone untreated too long by that time and she declined due to the effects of hyperthyroidism.
There is no way for me to tell which of those things caused her decline or if it was even a combination of them. It sounds like you did everything in your power to help her and that you cared exceptionally well for her. What happened is by no means your fault and perhaps no one's. Unfortunately, your kitty had one of those rare serious liver reactions from the methimazole and that certainly is no one's fault.
Again, I am very sorry for your loss. I have been there all too many times myself and I know how sad you must be feeling. I hope I have helped you with this information.